First Time User? Enroll now.
COVID-19: Vaccine information, visitor restrictions, and additional resources | Medicaid: The program is changing and you must take steps to keep your UNC Health providers
Home > Health Library > Antidepressant Withdrawal
Antidepressant withdrawal is a problem that can happen if you stop taking your antidepressant too quickly. It can make you feel sick.
This problem is sometimes called "antidepressant discontinuation syndrome" or "SSRI discontinuation syndrome."
The symptoms may not be pleasant, but they don't usually last long.
Most antidepressants should be stopped gradually. Doctors call it "tapering off." People who take antidepressants should never stop or taper off without a doctor's help.
Symptoms usually start within 3 days after you stop taking the medicine. The symptoms may worry you, but they're not dangerous. They usually only last a week or two.
Symptoms may include feeling like you have the flu. You may:
You may also:
First, it's important to tell your doctor about your symptoms. He or she may want to make sure there isn't something else wrong.
If you stopped taking your antidepressant suddenly, your doctor may have you start taking it again. But this time your doctor will give you a tapering plan. With this plan, you take smaller and smaller doses of your medicine until you're not taking it at all.
If you are already on a tapering plan and you have symptoms, your doctor may redo your plan to make it slower.
If you and your doctor agree that you're feeling good and are likely to stay well if you stop taking the medicine:
Current as of:
September 23, 2020
Author: Healthwise StaffMedical Review: Kathleen Romito MD - Family MedicineLisa S. Weinstock MD - Psychiatry
Current as of: September 23, 2020
Author: Healthwise Staff
Medical Review:Kathleen Romito MD - Family Medicine & Lisa S. Weinstock MD - Psychiatry
To learn more about Healthwise, visit Healthwise.org.
© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.